We will write a custom Article on Medical Error in the News: Khaliah Show’s Case specifically for you
301 certified writers online
Medical errors are more frequent in today’s healthcare facilities than it is acceptable for considering them safe. Although the medical error is not officially ranked as the cause of death, it is supposed to be among the leading lethal causes in the United States (Makary & Daniel, 2016). Medical error is usually defined as “an unintended act … that does not achieve its intended outcome, the failure of a planned action to be completed as intended, the use of a wrong plan to achieve an aim, or a deviation from the process of care that may or may not cause harm to the patient” (Makary & Daniel, 2016, p. 1). A medical error can have different outcomes, from non-consequential to lethal. Sometimes, serious medical errors become a topic for the news.
The case under analysis is an example of a medication error. USA Today tells the story of a young woman who became a victim of inappropriate treatment (Pierrotti & Wolfe, 2017). Khaliah Show, a 26-year-old woman, tells that she came to the doctor with symptoms of depression three years ago. The prescribed treatment was effective during the first weeks, but later she noticed blisters on her body. They were painful, and the skin seemed to be burning.
It was the result of lamotrigine use, and the patient was finally diagnosed with Stevens-Johnson syndrome. It is a skin disorder that does not develop frequently and is a result of improper medication dosage or individual reaction to the medication (Pierrotti & Wolfe, 2017). The woman has medically induced a coma until the condition of her skin improves. However, there is no treatment for Stevens-Johnson syndrome, and relapse is probable.
The Parties Involved
There are three major parties involved in this medical error accident. They are the patient, the doctor who prescribed lamotrigine, and the pharmacist who did not notice the wrong dosage. Also, Shaw’s attorney is involved in the resolution of this case and finding a party to blame.
The Ramifications for the Patient and/or Staff
Khaliah is, probably, the only party in this case that observes obvious consequences. The ramifications for the patient include burns and scars on her skin and gradual loss of vision. Moreover, her sweat glands were ablated, and the woman lost her fingernails. Finally, the syndrome can return, and the consequences can be even worse because it cannot be cured (Pierrotti & Wolfe, 2017). The article does not mention any specific ramifications for the staff.
Reflecting on the Incident
The Food and Drug Administration reports a 463% increase in medication errors “from 16,689 in 2010 to more than 93,930 in 2016” which is a frightening statistic (Pierrotti & Wolfe, 2017, para. 14). Still, the number of incidents can be higher because the data are collected through a voluntary reporting system. Thus, one of the ways to prevent medication error consequences is the improvement of this reporting system. One of the possible reasons for the medication error that influenced the Khaliah Show is a pharmacist’s overload. Thus, pharmacists have to fill more prescriptions than they can with enough attention.
Consequently, another step to the reduction of medication errors is to set a limit for prescriptions for a pharmacist during the shift. Finally, patients themselves can contribute to the reduction of medical errors through patient education interventions (Makary & Daniel, 2016). If a person is aware of the course of his or her disease and knows about the possible adverse effects of the prescribed medicine, he or she can contact a doctor earlier and thus reduce the risk of complications or negative outcomes.
Makary, M., & Daniel, M. (2016). Medical error—The third leading cause of death in the US. BMJ, i2139. Web.
Pierrotti, A., & Wolfe, J. (2017). Woman’s skin ‘melts off’ after medication error. USA Today. Web.